Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 291, NWS Nashville, TN

August 20, 2004Coffee County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 20, 2004, 3:45 PM CDT for Coffee County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 3:45 PM CDT (20:45 UTC)
Expired
Aug 20, 2004, 4:15 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 54 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 202045
SVRBNA
TNC031-202115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COFFEE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MANCHESTER

* UNTIL 415 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR TULLAHOMA...OR ABOUT 7
  MILES NORTHEAST OF LYNCHBURG...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANCHESTER BY 355 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM W

****ERROR: INCOMPLETE DATA

 DRY.  SHOULD BE AT LEAST SOME 
CLOUD COVER AROUND WHICH WILL KEEP TEMPERATURES FROM TAKING A NOSE 
DIVE.  ON SATURDAY...MODELS CONTINUE TO ADVERTISE WARMER AND DRIER 
CONDITIONS...THOUGH CROSS SECTIONS KEEP ENOUGH MID LEVEL MOISTURE IN 
PLACE. SURFACE LEE TROUGH DEVELOPS ALONG FOOTHILLS AND SLIDES EAST 
DURING DAY.  THIS SHOULD ALLOW FOR DRIER DOWNSLOPE AIR TO 
PUSH ACROSS PLAINS.  THERE COULD BE SOME SORT OF DRY LINE SET UP 
BY LATE AFTERNOON SOMEWHERE NEAR AN AKRON TO LIMON LINE.  WITH 
DAYTIME HEATING...SHOULD SEE DEVELOPMENT OF AFTERNOON THUNDERSTORMS.
MODELS HINT AT A PASSING SHORTWAVE...WHICH MAY AID IN ADDITIONAL 
CONVECTION. CURRENT POPS FOR MOUNTAINS AND FOOTHILLS SEEM IN ORDER. 
AS FOR PLAINS...WILL LOWER POPS MOST AREAS...EXCEPT FAR EASTERN 
ZONES.  TEMPERATURE GRIDS LOOK REASONABLE BASED ON GUIDANCE AND 
THICKNESS PROGS.

.LONG TERM DISCUSSION...SUNDAY THRU TUESDAY...UPPER RIDGE OVER THE 
GREAT BASIN SLOWLY FLATTENS AS IT MIGRATES EASTWARD ACROSS COLORADO 
DURING THE WEEKEND. A LEE TROUGH ALSO FORMS EAST OF THE MTNS ON 
SATURDAY. W/SWLY FLOW NEAR THE GROUND AND LIGHT NWLY FLOW ALOFT 
BECOMING ZONAL ON SUNDAY SHOULD RESULT IN DRIER AND WARMER 
CONDITIONS ACROSS THE PLAINS OVER THE WEEKEND...MORE SO ON SUNDAY. 
TEMPERATURES SLOWLY RETURN TO NEAR NORMAL BY SUNDAY WITH 700 MB 
TEMPERATURES PUSHING 13C BY 00Z/MONDAY. SMALL WAVES OF MOISTURE AND 
INSTABILITY EMBEDDED WITHIN THIS NEARLY ZONAL FLOW SHOULD RESULT IN 
AT LEAST A 20 PCT PRECIP PROBABILITY FOR THE MTNS AND FOOTHILLS. 
CURRENTLY MTN AND FOOTHILL ZONES HAVE 30 PCT POPS. THINKING ABOUT 
LEAVING 30 POPS FOR SATURDAY...BUT LOWERING POPS TO 20 PCT ON SUNDAY 
AND EVEN LESS OF A CHANCE IN THE HIGH MTN VALLEYS AS THE ATMOSPHERE 
LOOKS EVEN DRIER AND A BIT MORE STABLE AT MID-LEVELS.   ON THE 
PLAINS...WILL GO WITH A SIMILAR REDUCTION IN PRECIPITATION CHANCES 
OVER THE WEEKEND. WILL LEAVE 20 PCT POPS IN FOR SATURDAY TO ACCOUNT 
FOR A STRAY HEAT GENERATED T-STORM...THEN REDUCE POPS BY 10 PCT FOR 
SUNDAY AND EVEN REMOVE MENTION OF PRECIPITATION IN ZONES IN THE NE 
CORNER. 

ON MONDAY...TEMPERATURES CONTINUE TO RISE AHEAD OF A BROAD MID/UPPER 
LEVEL TROUGH CURVING OUT OVER THE PAC NORTHEAST AND ACROSS THE NRN 
ROCKY MTNS. WITH 700 MB TEMPERATURES UP AROUND 15C MONDAY COULD SEE 
SFC TEMPS REACHING MID AND UPPER 80S...POSSIBLY AROUND 90 OUT NEAR 
THE NORTHEAST BORDER AND ALONG THE SOUTH PLATTE. AS FOR PRECIP 
CHANCES...BOTH ETA AND GFS SHOW MODEST MID-LEVEL QG ASCENT EAST OF 
THE MTNS LATE MONDAY AFTERNOON AND EVENING ASSOCIATED WITH PASSAGE 
OF A WEAK SHORTWAVE. FAVORABLE LOW LEVEL SHEAR AND ELEVATED CAPES 
ALONG WHAT APPEARS TO BE A SW-TO-NE ORIENTED SFC TROUGH MAY SUPPORT 
A FEW STRONG STORMS ALONG AND EAST OF THIS BOUNDARY. WEST OF THE 
THIS BOUNDARY W/SWLY DOWNSLOPE FLOW MAY PRETTY LIMIT ANY CHANCE OF 
T-STORM DEVELOPMENT AS PRECIPITABLE WATER VALUES THERE DIP BELOW A 
HALF INCH AND SFC-500 MB TEMP-DEWPOINT SPREADS BECOME QUITE LARGE BY 
AFTERNOON. TUESDAY LOOKS DRIER AND SLIGHTLY WARMER WITH DRY WLY FLOW 
SPREADING OUT ACROSS THE PLAINS. 10 PCT POPS ON THE PLAINS MAY EVEN 
BE A BIT TOO AMBITIOUS. SLIGHT CHANCES LOOK OKAY FOR THE HIGH 
COUNTRY.   
     
WEDNESDAY AND BEYOND...BY MID-WEEK GFS SHOWS GEO-POTENTIAL HEIGHTS 
STARTING TO FALL AS THE 500 MB LOW CENTER MOVES INLAND OVER 
WASHINGTON. MODEL SOUNDINGS INDICATE AN INCREASE IN MID AND UPPER 
LEVEL MOISTURE WITH MODERATELY STRONG SWLY FLOW AHEAD OF THE 500 MB 
TROUGH AXIS. THE INCREASE IN CLOUD COVER ENOUGH TO LOWER SFC TEMPS A 
FEW DEGS ON WEDNESDAY. THURSDAY AND FRIDAY...MEDIUM RANGE MODELS 
CONTINUE TO DIG PACIFIC NORTHWEST COAST TROUGH SEWRD ACROSS THE 
CENTRAL ROCKY MTN REGION BY FRIDAY. GFS ALSO HINTS AT PASSAGE OF A 
COLD FRONT LATE THURSDAY OR FRIDAY MORNING. TOO FAR OUT TO HAVE A 
WHOLE LOT OF CONFIDENCE IN ALL THIS...BUT WILL CONTINUE TO TREND 
TEMPS SLOWLY DOWNWARD AND RISE POPS SOME IN LATER PERIODS. 

&&

.BOU...NONE.

&&
D-L/BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:45 PM CDT, 1 hour earlier.

Area forecast discussion, Aug 20, 2:45 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CDT FRI AUG 20 2004

.DISCUSSION...
LATEST SURFACE ANALYSIS STILL SHOWING CWA IN WARM SECTOR...WITH
WARM FRONT ACROSS THE OH VALLEY AND COLD FRONT ACROSS AR INTO TX.
SCATTERED-NUMEROUS SHOWERS/TSTMS CONTINUE TO DEVELOP ACROSS THE
AREA THIS AFTERNOON...ESPECIALLY SOUTH AND EAST.

MODELS CONTINUE TO SHOW SURFACE LOW MOVING NORTHEAST AND INTO NEW
ENGLAND TOWARD 12Z SAT. THIS WILL DRAG COLD FRONT SLOWLY SOUTHWARD
...DOWN TO THE TN/KY BORDER VICINITY AROUND 12Z THEN JUST SOUTH
OF THE CWA AROUND 00Z SUN. DYNAMIC/THERMO DYNAMIC FEATURES REMAIN
FAVORABLE TONIGHT FOR SCATTERED-NUMEROUS SHWRS/TSTMS TO CONTINUE
DEVELOPING...ESPECIALLY SOUTH AND EAST WHERE CONDITIONS ARE A BIT
MORE UNSTABLE.

DEEP MOISTURE EXPECTED TO BE ACROSS MOST OF THE AREA 12Z SAT BUT
IS PROGGED TO WORK SOUTHWARD WITH SINKING BOUNDARY. BETTER UVV
HOWEVER SOUTH OF THE CWA IN VICINITY OF ML JET STREAK. PLAN TO LEAVE
POPS RUNNING AREA-WIDE SATURDAY...REDUCING THEM IN THE AFTERNOON AS
BETTER DRYING BEGINS.

FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...DEEP MOISTURE AND BETTER
UVV LOOK TO HOLD JUST SOUTH AND WEST OF THE CWA. WHILE AN ISOLATED
SHOWER OR TWO MAY DEVELOP...ESPECIALLY SUNDAY SOUTHWEST...PLAN TO
LEAVE POPS OUT AT THIS TIME.

SMALL CHANCES RETURN MONDAY AS GFS BRINGS SOMETHING IN TOWARD THE
AFTERNOON.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Aug 20, 2:15 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT FRI AUG 20 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-211030-
BEDFORD TN-BENTON TN-CANNON TN-CHEATHAM TN-CLAY TN-COFFEE TN-
CUMBERLAND TN-DAVIDSON TN-DE KALB TN-DICKSON TN-FENTRESS TN-GILES TN-
GRUNDY TN-HICKMAN TN-HOUSTON TN-HUMPHREYS TN-JACKSON TN-LAWRENCE TN-
LEWIS TN-MACON TN-MARSHALL TN-MAURY TN-MONTGOMERY TN-OVERTON TN-
PERRY TN-PICKETT TN-PUTNAM TN-ROBERTSON TN-RUTHERFORD TN-SMITH TN-
STEWART TN-SUMNER TN-TROUSDALE TN-VAN BUREN TN-WARREN TN-WAYNE TN-
WHITE TN-WILLIAMSON TN-WILSON TN-
215 PM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING.  THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS...HEAVY
RAIN AND DEADLY LIGHTNING.

NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN
MISSISSIPPI AND ALABAMA INTO SOUTHERN MIDDLE TENNESSEE DURING THE
AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWER AND THUNDERSTORM ACTIVITY WILL TAPER OFF DURING THE DAY
SATURDAY AS THE FRONT MOVES JUST SOUTH OF THE AREA AND DRIER AIR
FILTERS IN FROM THE NORTH. ANOTHER CHANCE OF THUNDERSTORMS IS
EXPECTED TUESDAY AND WEDNESDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM
FORMS IN THE UPPER PLAINS AND WESTERN GREAT LAKES. THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS IS
POSSIBLE.

MED

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.